Center for Injury Research and Prevention

Dangerous Trend: Benadryl® Challenge

September 23, 2020

Have you heard about the newest dangerous challenge on TikTok? This challenge involves ingesting potentially lethal doses of diphenhydramine (brand name Benadryl®) to try and induce hallucinations. One teenager has reportedly died and a few others were hospitalized after taking part in this dangerous activity. In response to this trend, Johnson & Johnson, the makers of Benadryl®, has issued a warning.

While the typical recommended adult dose is no more than 6 tablets in 24 hours, some teens have taken as many as a dozen pills as part of the challenge. Although diphenhydramine is a commonly used over-the-counter medication for both children and adults, higher than recommended dosages can result in symptoms such as seizures and heart rhythm abnormalities. Other symptoms of Benadryl® overdose include:

  • high body temperature
  • confusion
  • blurred vision
  • nausea
  • vomiting
  • unsteadiness
  • high blood pressure
  • hallucinations
  • heart attack

Anyone concerned about a potential overdose or exposure should immediately call The Poison Control Center at CHOP Hotline at 1-800-222-1222. The Center is staffed with professionals, who are available 24/7 free of charge, to help families and healthcare professionals manage poison control issues.

**Like what you’ve read? Subscribe to Research in Action to have the latest in child injury prevention delivered to your inbox.**